Ritalin Linked to Adolescent Heart Risk

The most popular drug prescribed for ADHD may increase risk of heart complications during the first two months of use.

A recent article in Nature World News looked at a study by healthcare provider BMJ examining the link between ADHD medication and abnormal heart rhythm. Researchers from Australia, Canada, and South Korea studied 100,000 kids with ADHD to measure cardiac safety and found that 1,224 of them experienced “incident cardiovascular event.” The heart complications included heart rhythm problems, high blood pressure, heart attacks, stroke and heart failure.

Researchers found methylphenidate increased the risk of arrhythmia by 61% during the first two months of use, and the risk was higher in the first three days. However, there may be no need to panic. One researcher said most children on ADHD medication should not experience heart problems (only three per 100,000/year). Furthermore, the study held no proof that the drugs cause irregular heartbeat. Although the risk is seemingly low, the researchers maintain the medication benefits should still be carefully considered prior to prescription.

More in Package design